Alert archive / Montana / Winter Storm Warnings in 2006

Winter Storm Warning 14, NWS Missoula, MT

November 25, 20069 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this winter storm warning at Nov 25, 2006, 2:46 PM MST for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Nov 26, 2006, 2:00 PM MST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 25, 2006, 2:46 PM MST (21:46 UTC)
In effect from
Nov 26, 2006, 2:00 PM MST
Expired
Nov 28, 2006, 4:48 AM MST
In force
39 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Nov 25, 2:38 PM MST, 8 minutes earlier.

Area forecast discussion, Nov 25, 2:38 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MST SAT NOV 25 2006

...SIGNIFICANT WINTER STORM EXPECTED LATE SUNDAY AFTERNOON THROUGH
MONDAY MORNING...

.DISCUSSION...TONIGHT THROUGH MONDAY. AFTER DAYS AND DAYS OF
LOOKING AT THE CONSISTENT MODEL OUTPUT...HAVE DECIDED TO GO AHEAD
AND ISSUE WINTER STORM WARNINGS FOR THE NEXT EVENT. CONFIDENCE IS
VERY HIGH THAT THE MOUNTAINS WILL NOT ONLY RECEIVE HEAVY...IN SOME
CASES VERY HEAVY...SNOWFALL BUT GUSTY WINDS AS WELL DURING THE
PERIODS SUNDAY AFTERNOON THROUGH MONDAY. ANOTHER REASON FOR GOING
WITH THE WARNINGS AS OPPOSED TO THE WATCHES IS THAT THIS WEEKEND
IS ONE OF THE BUSIEST TRAVEL WEEKENDS OF THE YEAR. VALLEY
LOCATIONS WILL LIKELY NEED TO HAVE SNOW AND BLOWING SNOW
ADVISORIES ISSUED AS WELL.

FOR TONIGHT AND SUNDAY...EXPECTING FOR THE ARCTIC AIRMASS TO
SLOWLY SPREAD SOUTHEAST ACROSS THE AREA...STALLING JUST SOUTH OF
INTERSTATE 90 BY LATE SUNDAY MORNING. THOUGH QUITE COLD...THIS
AIRMASS IS NOT PARTICULARLY DEEP. MEANWHILE TO THE NORTHWEST...A
STRONG AREA OF LOW PRESSURE WITH TIGHT PRESSURE GRADIENTS AND
ABUNDANT MOISTURE WILL MOVE SE TOWARD NORTH CENTRAL IDAHO AND
WESTERN MONTANA. BY MID DAY SUNDAY...PRESSURE GRADIENTS ACROSS THE
AREA WILL BECOME TIGHT...THUS INCREASING THE WINDS. A WIND
ADVISORY HAS BEEN ISSUED FOR THE CAMAS PRAIRIE. A SLIGHTLY
WARMER...SOUTHERLY FLOW AHEAD OF THE LOW IS EXPECTED TO OVERRUN A
PORTION OF THE ARCTIC AIRMASS POSSIBLY ADVANCING AS FAR NORTH AS
THE INTERSTATE BY SUNDAY NIGHT. THEREFORE...THERE IS A SLIGHT
CHANCE FOR SOME FREEZING RAIN IN THE MISSOULA AREA EARLY SUNDAY
NIGHT (BEFORE THE CENTER OF THE LOW PASSES OVERHEAD AND PRECIP
CHANGES BACK TO ALL SNOW.) MEANWHILE...IN THE MOUNTAINS...HEAVY
SNOW IS EXPECTED TO DEVELOP IN THE EARLY AFTERNOON AND CONTINUE
INTO MONDAY. GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING SNOW.

NORMALLY WINDY LOCATIONS...LIKE EAST MISSOULA...MT HWY 1 BETWEEN
ANACONDA AND GEORGETOWN LAKE...COLUMBIA FALLS...ETC...WILL
PROBABLY SEE WHITE OUT CONDITIONS AT TIMES AS WINDS ACCELERATE
THROUGH THE EAST-WEST ORIENTED CANYONS. PRECIP WILL BEGIN TO TAPER
OFF AND WINDS WILL BEGIN TO DIMINISH ON MONDAY AFTERNOON AS THE
SYSTEM BEGINS TO MOVE SOUTHEAST OF THE AREA.

MONDAY NIGHT THROUGH SUNDAY...AN UPPER LEVEL TROUGH WILL BE MOVING
TO THE EAST MONDAY NIGHT INTO TUESDAY. SOME LINGERING SNOW WILL
CONTINUE AS IT MOVES ACROSS WESTERN MONTANA. FROM TUESDAY NIGHT
INTO FRIDAY...HIGH PRESSURE WILL SETTLE OVER WESTERN MONTANA AND
NORTH CENTRAL IDAHO PRODUCING SOME OF THE COLDEST TEMPERATURES OF
THE YEAR. THE GFS IS BRINGING A DISTURBANCE INTO THE REGION FROM
THE NORTHWEST SATURDAY INTO SUNDAY. WILL MODERATE TEMPERATURES AND
INCREASE THE CHANCES OF PRECIPITATION FROM NORTHWEST MONTANA.

&&

.AVIATION...LOW CEILINGS ACROSS THE AREA WILL REDUCE VISIBILITIES
ALONG AVIATION ROUTES AND AT AIRPORT TERMINALS. SNOW WILL BE
DISSIPATING BUT COULD STILL IMPACT KGPI KBTM AND KMSO THIS
EVENING...SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 2 PM SUNDAY TO 11 AM MST MONDAY FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WARNING FROM 8 PM SUNDAY TO 5 PM MST MONDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
     WEST GLACIER REGION.

ID...WIND ADVISORY FROM 10 AM TO 10 PM PST SUNDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING FROM 1 PM SUNDAY TO 10 AM PST MONDAY FOR
     NORTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING FROM 7 PM SUNDAY TO 4 PM PST MONDAY FOR
     SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...HENRY
LONG TERM....KOLATA
AVIATION...FOSTER
Hazardous weather outlook, Nov 25, 5:09 AM MST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
509 AM MST SAT NOV 25 2006

IDZ005>008-MTZ004>007-043-251800-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
509 AM MST SAT NOV 25 2006 /409 AM PST SAT NOV 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   HEAVY SNOW WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
     LOWER CLARK FORK REGION...BITTERROOT/SAPPHIRE
     MOUNTAINS...BUTTE/BLACKFOOT REGION...POTOMAC/SEELEY LAKE
     REGION
   HEAVY SNOW WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING FOR
     NORTHERN CLEARWATER MOUNTAINS...SOUTHERN CLEARWATER
     MOUNTAINS
   SNOW ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING ABOVE
     2000 FEET FOR OROFINO/GRANGEVILLE REGION...LOWER HELLS
     CANYON/SALMON RIVER REGION
   SNOW ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING FOR
     MISSOULA/BITTERROOT VALLEYS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWMSO  /WWUS45 KMSO/

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER WEATHER HIGHLIGHTS REMAIN IN EFFECT. PLEASE SEE
GTFWSWMSO FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEATHER CONDITIONS WILL DETERIORATE FURTHER OVER THE WEEKEND AS
YET ANOTHER WINTER STORM MOVES THROUGH SUNDAY AND MONDAY. THIS STORM
WILL BRING MORE HEAVY SNOWFALL TO THE MOUNTAINS AS WELL AS
ACCUMULATING SNOWFALL TO MANY VALLEY LOCATIONS OVER WESTERN
MONTANA. SUNDAY NIGHT A FRIGID ARCTIC FRONT WILL MOVE ACROSS THE
AREA...BRINGING THE COLDEST TEMPERATURES OF THE SEASON. BITTERLY
COLD TEMPERATURES WILL CONTINUE THROUGH EARLY THIS WEEK AS THE
ARCTIC AIR SETTLES INTO THE VALLEYS

PLEASE MONITOR THE LATEST FORECAST FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ001>003-251800-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
509 AM MST SAT NOV 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND NORTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER IN A SERIES OF PACIFIC WEATHER SYSTEMS WILL MOVE ACROSS
WESTERN MONTANA THIS MORNING. LOCALIZED LIGHT SNOW ACCUMULATIONS ARE
POSSIBLE AS THE SYSTEM PASSES. ROADS MAY BECOME SNOW COVERED AND
SLIPPERY AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEATHER CONDITIONS WILL DETERIORATE FURTHER OVER THE WEEKEND AS
YET ANOTHER WINTER STORM MOVES THROUGH SUNDAY AND MONDAY. THIS STORM
WILL BRING MORE HEAVY SNOWFALL TO THE MOUNTAINS AS WELL AS
ACCUMULATING SNOWFALL TO MANY VALLEY LOCATIONS OVER WESTERN
MONTANA AND NORTH CENTRAL IDAHO. SUNDAY NIGHT A FRIGID ARCTIC
FRONT WILL MOVE ACROSS THE AREA...BRINGING THE COLDEST
TEMPERATURES OF THE SEASON. BITTERLY COLD TEMPERATURES WILL
CONTINUE THROUGH EARLY THIS WEEK AS THE ARCTIC AIR SETTLES INTO
THE VALLEYS

PLEASE MONITOR THE LATEST FORECAST FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 2:48 PM MSTWind AdvisoryMSOClearwater, Idaho32 hr

Nearby

Winter Storm Warnings in Montana, 2006Winter Storm Warnings in Idaho, 2006Every winter storm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.